Category: 

Is it Safe to Combine Barbiturates and Alcohol?

No drugs should ever be combined with alcohol.
Both alcohol and barbiturates depress the central nervous system.
Article Details
  • Written By: Terry Masters
  • Edited By: Shereen Skola
  • Last Modified Date: 06 November 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
A fortune cookie company was investigated for providing the winning lottery numbers on a fortune cookie message.  more...

November 28 ,  1943 :  The key leaders of the Allied forces during World War II met for the first time in Tehran, Iran.  more...

Combining alcohol with drugs can be dangerous in some cases; combining barbiturates and alcohol is particularly ill-advised, and can result in an overdose and sudden death. Both substances are depressants that produce the exact same type of intoxication. Combining the two multiplies the intoxication level and the potential side effects, including an increase in the likelihood of heart or respiratory failure and of the development of a fatal seizure-related condition called delirium tremens.

Medical authorities warn that it is never safe to mix alcohol with any illicit or prescription drug. Though it can be legally procured over the counter by adults in many areas, alcohol is a drug in its own right. It is impossible to know how alcohol consumption will affect a specific individual, because the effects depend upon many variables, including gender, weight, height and blood chemistry. The effects will also depend upon psychological factors and predispositions, and even whether or not the person has eaten food recently.

Complicating the matter, alcohol remains in a person's system long after the immediate effects of intoxication have worn off. A person does not have to take barbiturates and alcohol at the same time to experience the dangers of combined side effects. If the two substances are taken in proximity to one another, they can cause a reaction. It is not even possible to determine the exact window of potential interaction because alcohol affects each individual differently.

Ad

Barbiturates, like phenobarbital, are depressants that affect the central nervous system, much like alcohol. The drug is used to fight seizures and muscle spasms and is also used in assisted suicide. In past decades, barbiturates were prescribed for insomnia and other common purposes where the patient needed to relax, but the side effects of the drug where too problematic to continue using it for those purposes. Research has shown that barbiturates are basically alcohol in solid form.

Combining barbiturates and alcohol is never advisable. Since both act as sedatives that reduce heart rate and respiration, it is very easy to reduce both to the point where the user suddenly stops breathing altogether. Because barbiturates and alcohol create the exact same type of intoxication, the user may not realize that the side effects have progressed past the point of safety. An overdose is much more likely when both drugs are abused at the same time.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon973140
Post 4

@fBoyle: You are giving dangerously incorrect advice! You *cannot* double the half life to determine when the drug completely leaves the body. If the half life of a drug is 5 hours then at 10 hours after it was taken, there is 1/4 of the drug left!

You should not be drinking if you are taking barbiturates, period. If you are not sure how long you have to wait to start drinking after taking barbiturates, ask your doctor or pharmacist!

candyquilt
Post 3

There are some groups of medications that should never be combined with alcohol. It's hard to list them all but the ones that come to mind are sedatives (antidepressants), central nervous system depressants, pain killers and seizure medications.

Like the article said, barbiturates are central nervous system depressants and they also help prevent seizures. So they're one of those groups of drugs that should never be used with alcohol.

Alcohol is also a central nervous system depressant although few people are aware of this. So taking alcohol with barbiturate will cause a greater affect on the nervous system. This doesn't just mean that the person will be drowsy and sedated. This also means that breathing, heart rate and decision making will be affected. The biggest risk is that this combination might slow down breathing to such an extent, that the individual may fall unconscious and even die.

fBoyle
Post 2

@turquoise-- That's a good question but I don't have an exact answer for you because it depends on the type of barbiturate you are on. Barbiturates can have very different half lives. The ones with the shortest half lives leave the body in just several hours, whereas the ones with the longest half lives can take up to 200 hours to completely leave the body.

So look up the half life for the barbiturate that you are using. Half life is the time period during which half of the drug will leave your system. So you need to multiply the half life by two to find the total time that it will take for the medication to leave your system. Decide when it's safe for you to drink based on this calculation.

turquoise
Post 1

Can I drink a day after quitting a barbiturate medication? Is it safe?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email